Hail, Coffee
- When
- May 3, 5:14 PM EST
- Where
- Coffee County, 0.91 mi SW of Upton
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 31.510, -82.910
Near nickel size hail was observed.
A shortwave trough over the Florida Panhandle and northeast Gulf moved over the area during the afternoon. At the surface, high pressure was centered just south of Bermuda with the ridge axis extending eastward across the FL/GA border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A shortwave trough over the Florida Panhandle and northeast Gulf moved over the area during the afternoon. At the surface, high pressure was centered just south of Bermuda with the ridge axis extending eastward across the FL/GA border. Light southerly flow enabled both Gulf and Atlantic coast sea breeze boundaries to move inland in the afternoon with pulse severe storms producing hail and gusty winds over a moist and unstable airmass, enhanced by the shortwave trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 3, 2:09 PM EST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 309 PM EDT Tue May 3 2022 .NEAR TERM [Through Tonight]... Scattered showers and isolated storms have developed this afternoon over interior SE GA, and scattered to numerous showers and storms are expected to develop south into NE FL as the sea breezes continue to move inland this afternoon and evening. Afternoon and evening convection today will be enhanced by an upper level shortwave trough moving over the area, which could result in some strong storms with gusty winds, heavy rainfall, and small hail. The sea breezes are expected to converge slightly east of the I-75 corridor today, which is where the highest precipitation chances will be. Some showers and storms may linger into tonight, but convection is expected to taper off by midnight. Patchy fog will be possible late tonight into early Wednesday for inland NE FL and SE GA. Temperatures tonight will be mild with lows in the middle and upper 60s. .SHORT TERM [Wednesday Through Thursday Night]... High pressure will remain in place well offshore to the east through Thursday, and sea breezes are expected to develop each afternoon. On Wednesday, isolated to scattered showers and storms will be possible along the sea breezes with the highest precipitation chances expected in NE FL where the sea breezes will converge along and east of I-75. Upper level ridging will build over the area on Thursday and will limit convection, and a mostly dry day is expected despite sea breeze development. High temperatures will be warm Wednesday and hot on Thursday. Wednesday highs will be in the upper 80s and lower 90s inland and middle 80s along the coast, and Thursday highs will be in the lower 90s inland and upper 80s along the coast. Low temperatures will be mild both nights in the middle and upper 60s inland and near 70 along the coast and St Johns River. .LONG TERM [Friday Through Tuesday]... Winds will increase from the southwest on Friday ahead of an approaching cold front. The front is expected to push across inland SE GA Friday night while slowing down, then slowly push southeast across NE FL through Saturday and into Sunday morning. Showers and storms will spread across the area ahead of an along the front Friday night through Sunday. After the front pushes to our south, drier air will filter into the region as surface high pressure and upper level ridging builds along the US east coast. Mostly dry weather is expected Monday and Tuesday. High temperatures will be in the upper 80s and lower 90s on Friday ahead of the front, then decrease slightly after the front passes. Highs are expected to remain in the 80s through the long term period. Lows will be warm in the upper 60s and lower 70s Friday night, then decrease slightly for the rest of the period. Generally lows will range from the upper 50s to the middle 60s each night. && .AVIATION... [Through 18Z Wednesday] VFR conditions will be in place through the afternoon with potential for showers and storms developing over inland areas in the late afternoon and evening hours, being most impactful for GNV and VQQ. Winds will become more mild overnight and into tomorrow. Potential for patchy fog developments early Wednesday morning for inland areas. && .MARINE... High pressure will remain well offshore to the east of the local waters through Thursday. Sea breezes are expected each afternoon, and could cause breezy southeasterly winds over the nearshore waters. Winds will shift to southwesterly on Friday ahead of an approaching cold front. The front will move slowly south across the local waters Saturday into Sunday. Showers and thunderstorms will be possible along the front through the weekend. Rip Currents: Moderate risk of rip currents at all area beaches through Thursday. && .FIRE WEATHER... Sea breezes are expected to form each afternoon through Thursday with scattered showers and thunderstorms possible along the sea breezes this afternoon and Wednesday afternoon. Lighter transport winds on Wednesday will result in low daytime dispersions. Hot and dry weather expected Thursday, then southwesterly flow increases Friday ahead of an approaching front that will impact the area Friday night into Saturday. Patchy inland fog possible early Wednesday and Thursday mornings. && .PRELIMINARY POINT TEMPS/POPS... AMG 63 90 65 92 66 / 50 20 0 10 0 SSI 69 84 71 87 71 / 10 10 0 10 0 JAX 66 88 68 91 68 / 20 20 0 10 0 SGJ 68 85 69 88 70 / 20 20 0 10 0 GNV 65 90 66 92 67 / 60 30 0 10 0 OCF 67 90 68 92 68 / 40 30 0 10 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
525 PM EDT Tue May 3 2022
GAZ132>135-032200-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
525 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of central Coffee,
northwestern Bacon, Jeff Davis and west central Appling Counties
through 600 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or 10 miles northeast of Broxton, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Douglas, Hazlehurst, Broxton, Ambrose, Graham, Pridgen, West Green,
Snipesville and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3157 8244 3148 8301 3163 8303 3164 8301
3166 8301 3166 8300 3173 8300 3189 8248
TIME...MOT...LOC 2124Z 253DEG 20KT 3169 8272
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DDSpecial Weather Statement
National Weather Service Jacksonville FL
528 PM EDT Tue May 3 2022
GAZ134>136-151-032200-
Pierce GA-Bacon GA-Appling GA-Wayne GA-
528 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northern Pierce,
central Bacon, western Wayne and central Appling Counties through 600
PM EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Surrency, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, and minor flooding
due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Baxley, Alma, Surrency, Screven, Odum, Offerman, Bristol, New Lacy
and Broadhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3142 8190 3139 8240 3140 8241 3140 8242
3142 8242 3142 8244 3156 8248 3176 8247
3180 8202
TIME...MOT...LOC 2128Z 257DEG 15KT 3163 8229
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DDSpecial Weather Statement
National Weather Service Jacksonville FL
531 PM EDT Tue May 3 2022
FLZ020-021-035-222-GAZ162-032200-
Southern Columbia FL-Hamilton FL-Suwannee FL-Gilchrist FL-Echols GA-
531 PM EDT Tue May 3 2022
...Strong thunderstorms will impact portions of north central
Gilchrist, Suwannee, western Hamilton and southwestern Echols
Counties through 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Park to 11 miles southwest of Obrien.
Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, and minor flooding
due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Live Oak, Jasper, Jennings, Statenville, Suwannee River State Park,
Suwannee Springs, Crossroads, Mcalpin, Luraville and Dowling Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 8314 3073 8313 3076 8303 2987 8275
2985 8289 2988 8287 2990 8290 2989 8292
2996 8293 3008 8307 3011 8312 3012 8323
3026 8325 3039 8317 3041 8318 3042 8322
3062 8327 3063 8331
TIME...MOT...LOC 2131Z 241DEG 7KT 3068 8321 2990 8304
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DDSpecial Weather Statement
National Weather Service Jacksonville FL
556 PM EDT Tue May 3 2022
GAZ134>136-151>153-032230-
Pierce GA-Bacon GA-Appling GA-Inland Glynn GA-Brantley GA-Wayne GA-
556 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northwestern Glynn,
Pierce, northeastern Brantley, southeastern Bacon, Wayne and
southeastern Appling Counties through 630 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Screven, or 7 miles north of Patterson, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Jesup, Blackshear, Patterson, Gardi, Screven, Odum, Offerman,
Everett, Doctortown and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3167 8185 3165 8181 3166 8181 3163 8179
3163 8177 3161 8177 3161 8175 3160 8175
3161 8174 3158 8170 3156 8170 3154 8167
3150 8165 3148 8162 3145 8163 3143 8161
3138 8154 3126 8227 3162 8236 3170 8187
TIME...MOT...LOC 2155Z 259DEG 14KT 3150 8212
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DDSpecial Weather Statement
National Weather Service Jacksonville FL
558 PM EDT Tue May 3 2022
GAZ132>135-149-151-250-032230-
Pierce GA-Bacon GA-Atkinson GA-Appling GA-Coffee GA-Jeff Davis GA-
Northern Ware GA-
558 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of southeastern Coffee,
west central Pierce, northeastern Atkinson, north central Ware,
Bacon, southern Jeff Davis and west central Appling Counties through
630 PM EDT...
At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Green, or near Douglas, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Douglas, Alma, Broxton, Nicholls, West Green, Denton and Bickley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3135 8285 3153 8295 3171 8284 3180 8246
3136 8239
TIME...MOT...LOC 2158Z 267DEG 15KT 3155 8275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT TUE MAY 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 WSW WEST GREEN 31.60N 82.77W
05/03/2022 E0.25 INCH COFFEE GA PUBLIC
PUBLIC REPORTS PEA SIZE HAIL ON TWITTER.
&&
PKThe Moody AFB radar (KVAX), 69 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Near nickel size hail was observed.
Quarter size has was observed.
Lightning struck a tree and created a brush fire that burned about 1/8 of an acre before extinguished. The cost of damage was unknown, but it was estimated for Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022138, 1022137, 1022136.